Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Bismarck, ND

June 23, 2002Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 23, 2002, 3:31 PM MDT for Morton County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2002, 3:31 PM MDT (21:31 UTC)
Expired
Jun 23, 2002, 4:30 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Morton County, ND

The radar

The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 3:47 PM MDTHail 1.75Hebron, NDVery heavy rainfall and wind gust to 40 mph with the storm.
Jun 23, 4:33 PM MDTHail 0.75Glen Ullin, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 1:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 232131
SVRBIS
NDC059-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM MDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 430 PM MDT

* AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HEBRON...OR ABOUT 33 MILES EAST OF
  DICKINSON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN ULLIN AT 355 PM MDT
  NEW SALEM AT 355 PM MDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR SOUTHEASTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 700 PM MDT SUNDAY EVENING FOR WESTERN
NORTH DAKOTA.

LAT...LON 4698 10208 4683 10209 4666 10139 4696 10137

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:00 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 23, 12:00 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
100 PM CDT SUN JUN 23 2002

UPPER LOW OVER NORTHEAST MONTANA WILL BRING US ONE MORE DAY OF
SEVERE THUNDERSTORM POTENTIAL. WARM FRONTAL BOUNDARY WILL BE IN
NORTHERN SOUTH DAKOTA PROVIDING LIFT...ALONG WITH LARGE SCALE ASCENT
WITH THE UPPER SYSTEM...MAINLY IN THE NORTHERN HALF OF THE STATE.

THE ARRIVAL OF SOME H5 RIDGING MONDAY...ALONG WITH SOME DEGREE OF
LOW LEVEL DRYING WOULD SUGGEST A SUNNY DRY DAY. HOWEVER...PROG
SOUNDINGS INDICATE  1000+ CAPES WITH A CONVECTIVE TEMPERATURE OF 88
DEGREES AT BISMARCK...IF WE CAN HOLD A 60 DEWPOINT (RECENT RAINS MAY
INCREASE EVAPOTRANSPIRATION). ETA AND NGM MOS SUGGEST THAT BOTH
CRITERIA WILL BE MET...SO I WILL INCLUDE A CHANCE OF
AFTERNOON/EVENING THUNDERSTORMS IN THE CENTRAL...BUT NOT IN THE
WEST...WHERE DEWPOINTS WILL DROP INTO THE MID 50S...PRECLUDING
CONVECTION.

THE LONGER RANGE FEATURES MAJOR H5 RIDGING...WHICH WILL LEAD TO SOME
HOT WEATHER FINALLY. WEAK RIPPLES IN THE RIDGE MAY BE ENOUGH FOR
ISOLATED NOCTURNAL THUNDERSTORMS THURSDAY THROUGH SATURDAY.

.BIS...NONE.
RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:02 PM MDTSevere Thunderstorm WarningBISDickey58 min
Jun 22, 6:13 PM MDTFlash Flood WarningBISDickey3 hr
Jun 22, 8:31 PM MDTSevere Thunderstorm WarningBISAdams59 min
Jun 22, 9:06 PM MDTSevere Thunderstorm WarningBISHettinger54 min
Jun 22, 9:40 PM MDTSevere Thunderstorm WarningBISDickey65 min
Jun 22, 9:54 PM MDTSevere Thunderstorm WarningBISGrant66 min
Jun 22, 10:18 PM MDTFlash Flood WarningBISDickey3 hr
Jun 23, 2:17 PM MDTSevere Thunderstorm WarningBISDunn58 min
Jun 23, 2:19 PM MDTSevere Thunderstorm WarningBISBowman41 min
Jun 23, 3:00 PM MDTSevere Thunderstorm WarningBISDunn, Mercer, Stark60 min
Jun 23, 4:28 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver62 min
Jun 23, 4:55 PM MDTSevere Thunderstorm WarningBISMcLean65 min
Jun 23, 5:09 PM MDTSevere Thunderstorm WarningBISBurleigh66 min
Jun 23, 5:30 PM MDTSevere Thunderstorm WarningBISMorton, Oliver60 min
Jun 23, 5:57 PM MDTSevere Thunderstorm WarningBISBurleigh63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.